Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 28, NWS Topeka, KS

June 1, 2000Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2000, 6:08 PM CDT for Jackson County, Nemaha County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2000, 6:08 PM CDT (23:08 UTC)
Expired
Jun 1, 2000, 6:30 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Jackson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:14 PM CDTHail 0.75Netawaka, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 012308
SVRTOP
KSC085-131-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT THU JUN 1 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 630 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CIRCLEVILLE...OR ABOUT 31
  MILES SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  WETMORE
  NETAWAKA

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:20 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 1, 2:20 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT THU JUN 1 2000

...MAIN FORECAST PROBLEM IS PRECIPITATION CHANCES...

GENERALLY PREFER THE ETA FOR THIS FORECAST...ALTHOUGH THE AVN DOES
NOT LOOK TOO BAD EITHER.

18Z LAPS DATA HAD COLD FRONT FROM KGBD TO KFNB.  LAPS INDICATES CAP
HAS BECOME QUITE WEAK WITH CIN VALUES DOWN TO AROUND -20 J/KG.
CAPES ARE ALSO QUITE HIGH RUNNING IN THE 2000 TO 3000 J/KG RANGE.
BEST MOISTURE CONVERGENCE IS CURRENTLY ACROSS CENTRAL KANSAS...WITH
VISIBLE SATELLITE IMAGERY SHOWING TOWERING CUMULUS NEAR THE
BOUNDARY.  WOULD EXPECT STORMS DEVELOP ALONG THE COLD FRONT BY 21Z.
PROFILER HODOGRAPHS SHOW VERY WEAK WIND FIELDS...SO MAIN THREAT FROM
STORMS WOULD BE HAIL...AND MAYBE BRIEF WIND GUSTS.  SOME THREAT ALSO
LATER THIS EVENING FOR HEAVY RAINS AS STORMS COULD TRAIN ALONG THE
BOUNDARY OVER EAST CENTRAL KANSAS.

ETA MOVES FRONT INTO NORTHERN OKLAHOMA BY 12Z FRIDAY BEFORE STALLING
IT LATER THAT AFTERNOON.  ETA TRYS TO DRY OUT THE LOW LEVEL ACROSS
NORTH CENTRAL AND NORTHEAST KANSAS FRIDAY AFTERNOON...ALTHOUGH EAST
CENTRAL KANSAS IS MORE QUESTIONABLE.  Q-VECTORS SHOW BEST DYNAMICS
EXITING THE AREA EARLY FRIDAY MORNING.  WILL HOLD ONTO A CHANCE FOR
STORMS IN THE EAST CENTRAL FRIDAY MORNING...BUT WILL DRY AND CLEAR
THINGS OUT AFTER THAT.

NEXT CONCERN WOULD BE MOISTURE RETURN THAT THE ETA FORECASTS TO
OCCUR FRIDAY NIGHT INTO SATURDAY.  ETA INDICATES LOW LEVEL MOISTURE
WILL RETURN NORTHWARD LATE FRIDAY NIGHT...WITH MIDDLE 60S DEW POINTS
BACK OVER NORTHEAST KANSAS BY 00Z SUNDAY.  THIS WILL BEAR WATCHING
AS THERE WILL BE SOME LIFTING WITH THE LOW LEVEL WARM AIR
ADVECTION.  WITH TIMING OF MOISTURE RETURN SOMEWHAT IN QUESTION...
WILL HOLD OFF ADDING ANY POPS TO FRIDAY NIGHT OR SATURDAY.

NGM/FWC AND AVN/FAN GUIDANCE NUMBERS ARE PRETTY CLOSE AND WERE
GENERALLY FOLLOWED.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:05 PM CDTSevere Thunderstorm WarningTOPPottawatomie25 min
Jun 1, 6:20 PM CDTSevere Thunderstorm WarningTOPGeary, Riley25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.